Colorado, 2011

Tornado and Hail in Colorado, May 18, 2011

May 18, 2011 · NWS PUB · 8 events in 3 counties and zones

Severe storms produced hail up to the size of golf balls in Crowley County as well as a short-lived tornado southwest of Haswell in Kiowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of golf balls in Crowley County as well as a short-lived tornado southwest of Haswell in Kiowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 2:31 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, May 18, 2:31 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT WED MAY 18 2011

.SHORT TERM...
(TONIGHT AND THURSDAY)

MAIN CONCERNS ARE PCPN CHANCES AND SNOWFALL AMOUNTS OVR THE HIGH
COUNTRY AND THE POTENTIAL FOR SEVERE STORMS...AND FIRE WEATHER
CONCERNS FOR THU AFTERNOON.

THIS EARLY AFTERNOON WE HAVE BEEN SEEING SHOWERS AND A FEW
THUNDERSTORMS OVR THE MOUNTAINS AND NEARBY LOWER TERRAIN.  SPC MESO
ANALYSIS SHOWS ONLY AROUND 250 J/KG.  SFC HIGH PRESSURE HAS BACKED
INTO PLAINS...WITH EAST TO SOUTHEAST WINDS ACRS THE AREA AND LOW
CLOUDS BACKED UP AGAINST THE MTS.  MODELS SHOW THE POTENTIAL FOR A
FEW HUNDRED J/KG OF CAPE ACRS MUCH OF THE SERN PLAINS. WITH 0-6KM
BULK SHEAR VALUES OVR THE SERN PLAINS ROTATING STORMS ARE LIKELY AND
HAVE ALREADY SEE THIS IN ONE STRONGER STORM THIS AFTERNOON. CANNOT
RULE OUT THE POTENTIAL FOR A COUPLE SEVERE STORMS THIS EVENING.

BY THU MORNING THE UPR LOW IS EXPECTED TO BECOME CENTERED OVR SERN
UT AND IS THEN FORECAST TO LIFT EAST-NORTHEAST INTO NORTH CENTRAL CO
BY LATE THU AFTERNOON.  WILL HAVE SOME GOOD UPR SUPPORT THRU THIS
PERIOD.  THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVR
THE HIGH COUNTRY AND THE SOUTHEAST PLAINS...ESPECIALLY NORTH OF HWY
50 AND ALONG THE I25 CORRIDOR...WL SEE GOOD CHANCES FOR ACCUMULATING
PCPN.   LATE TONIGHT THE PCPN IS EXPECTED TO DECREASE OVR THE
EASTERN MTS AND HIGH VALLEYS...AS A SHORTWAVE LIFTS NORTHEASTWARD
PUSHING PCPN CHANCES EAST ACRS THE REST OF THE ERN PLAINS...AGAIN
THE BEST CHANCES FOR ACCUMULATING RAINFALL OVR THE FAR SERN PLAINS
WL BE NORTH OF HIGHWAY 50.  ALONG THE CONTDVD SNOW WL CONTINUE
TONIGHT AND TOMORROW WITH SEVERAL INCHES STILL EXPECTED AND THE SNOW
ADVISORY STILL LOOKS GOOD. SNOW LEVELS TONIGHT MOST AREAS ARE
EXPECTED TO BE 9000-9500 FEET...BUT COULD SEE THEM GET A BIT LOWER
UNDER HEAVIER SHOWERS.  COULD SEE SEVERAL INCHES OF ACCUMULATION ON
PIKES PEAK TONIGHT AS WELL.  LATER TONIGHT STRATUS IS EXPECTED TO
SPREAD ACRS MOST OR ALL OF THE SERN PLAINS.

IN THE MORNING THAT STRATUS WL DECREASE FROM SOUTH TO NORTH...AND IS
EXPECTED TO HANG ON ALL MORNING OVER MUCH OF EL PASO COUNTY AND
POSSIBLY KIOWA AND PORTIONS OF PROWERS COUNTIES.  LOOKS LIKE THERE
WL BE LITTLE CHANE FOR PCPN MOST OF THE SERN PLAINS THE FIRST PART
OF THE MORNING...BUT BY MIDMORNING PCPN IS EXPECTED TO SPREAD ACRS
THE MTS AND I25 CORRIDOR.  THEN ACCORDING TO THE 18Z NAM...SPREAD
EAST ACRS THE PLAINS...EXCEPT THE FAR SOUTHERN COUNTIES BY NOON AND
IN THE AFTERNOON.  THE NAM HAS A SFC LOW TRACKING ACRS THE SOUTHERN
BORDER COUNTIES...WHILE THE GFS LIFTS THE SFC LOW NORTHEAST AND
KEEPS A GOOD SHARE OF THE SOUTHEAST PLAINS DRY THU AFTERNOON. STAYED
CLOSER TO THE GFS SOLUTION AND KEPT ONLY ISOLD POPS OVR MUCH OF THE
SERN PLAINS...EXCEPT NORTH OF HIGHWAY 50 WL GO WITH HIGHER POPS.
WITH THIS SOLUTION...I HAVE STRONG SOUTH TO SW WINDS DEVELOPING OVR
THE FAR SOUTHEAST PLAINS AND HUMIDITIES DROP TO 15 PERCENT OR
LOW...THUS WL ISSUE A RED FLAG WARNING.  EASTERN LAS ANIMAS AND BACA
COUNTIES ARE THE MOST FAVORABLE AREAS...BUT SOUTHERN PORTIONS OF
PROWERS AND BENT COUNTIES LOOKS DRY AND WINDY AS WELL.  MAY NOT SEE
THE RED FLAG CRITERIA MET OVR THE NRN HALF OF BENT AND PROWERS
COUNTIES THU.

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

UPPER LOW LIFTS SLOWLY NORTHEAST INTO NORTHERN COLORADO THURSDAY
NIGHT...THEN DRIFTS INTO THE NORTHERN PLAINS FRIDAY. STILL A
GOOD DEAL OF MOISTURE...INSTABILITY AND UPWARD MOTION TO KEEP
PRECIP GOING OVER THE MOUNTAINS THROUGH FRIDAY...WITH PRECIP
EMPHASIS ON THE CENTRAL MOUNTAINS. FORCING DOESN'T LOOK AS
FAVORABLE FOR THE EASTERN MOUNTAINS AND PLAINS...WHERE WINDS
BECOME DOWNSLOPE THROUGH A FAIRLY DEEP LAYER BY FRI MORNING. WILL
STILL HAVE TO DEAL WITH INSTABILITY -SHRA/-TSRA OVER THE EAST INTO
FRI EVENING...BEST CHANCES MAINLY WEST OF I-25. SHOULD SEE TEMPS
STAY RATHER COOL THROUGH FRI AFTERNOON...WARMEST FAR SOUTHEAST
PLAINS.

UPPER LOW FINALLY PULLS AWAY FROM THE AREA DURING THE
WEEKEND...WITH FLAT UPPER RIDGE BUILDING OVER THE STATE. STILL
APPEARS ENOUGH MOISTURE WILL REMAIN TRAPPED UNDER THE RIDGE TO
PRODUCE SOME ISOLATED -TSRA OVER THE MOUNTAINS BOTH DAYS...WITH
WEAK BOUNDARY OVER THE EASTERN PLAINS SUNDAY AFTERNOON/EVENING
PERHAPS AIDING IN THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE
ARKANSAS RIVER. TEMPS SHOULD WARM SOMEWHAT SAT AND REMAIN NEAR
SEASONAL AVERAGES SUN.

UPPER PATTERN NEXT WEEK BEARS A STRIKING RESEMBLANCE TO THIS
WEEK'S...WITH DEEP UPPER LOW OVER THE WESTERN U.S. AND SURFACE LOW
PRESSURE SPINNING UP SOMEWHERE OVER THE SOUTHERN PLAINS MONDAY
MORNING. UPPER LOW THEN LIFTS SLOWLY INTO THE CENTRAL PLAINS MID-
WEEK...KEEPING BEST DYNAMIC LIFT JUST NORTH OF THE AREA ONCE
AGAIN. POSITION OF THE SURFACE LOW AND ASSOCIATED FRONTAL BOUNDARY
WILL BE THE ULTIMATE DETERMINING FACTOR FOR PRECIP OVER THE
EASTERN MOUNTAINS AND PLAINS MON INTO WED...WITH MODELS POINTING
TOWARD MON NIGHT AS BEST BET FOR RAIN AT THIS POINT. TEMPS WILL
SLIDE BACK BELOW SEASONAL AVERAGES MOST LOCATIONS BY MID-WEEK...AS
UNSETTLED WEATHER PATTERN PERSISTS. --PETERSEN

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE LIKELY AT KCOS THIS
EVENING. WL SEE IFR CIGS DEVELOP AT KCOS AS WELL AND COULD BE AS
EARLY AS 04Z OR 05Z...AND THEN BECOMING MVFR AROUND 17Z THU. AT
KPUB THERE IS A GOOD CHANCE FOR SOME SHOWERS AND A THUNDERSTORMS
THRU THE EARLY EVENING HOURS. MVFR CONDITIONS ARE EXPECTED LATE
EVENING...AND POSSIBLY IFR BY LATE NIGHT THEN BECOMING VFR BY 17Z
THU. AT THIS TIME IT APPEARS THAT KALS WILL CONTINUE TO HAVE VFR
CONDITIONS TONIGHT AND THURSDAY. WITH ISOLD TO SCT SHOWERS AND
STORMS THIS EVENING AND THEN AGAIN ON THU.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT THURSDAY FOR COZ233-
235>237.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT
FRIDAY FOR COZ058-060-066-068.

&&

28/10
Hazardous weather outlook, May 18, 10:01 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT WED MAY 18 2011

COZ058>089-093>099-191315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND SNOW SHOWERS WILL SPREAD ACROSS THE SOUTHWEST
AND CENTRAL MOUNTAINS TODAY AND TONIGHT.  SNOW LEVELS WILL INITIALLY
START OUT ABOVE 10500 FEET TODAY...BEFORE DROPPING TO AROUND 9500
FEET BY LATER TONIGHT.  ISOLATED EMBEDDED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...RESULTING IN LOCALLY INTENSE
SNOWFALL RATES AT TIMES ACROSS THE HIGHER PEAKS.  SNOWFALL ACCUMULATIONS
THROUGH TONIGHT WILL RANGE FROM 2 TO 5 INCHES...WITH MOUNTAIN PASSES
REMAINING WET AND SLUSHY AT TIMES THROUGH THE DAY BEFORE SNOW LEVELS
DROP BY THIS EVENING.  THE SOUTHEAST MOUNTAINS WILL ALSO SEE A GOOD
CHANCE FOR RAIN AND SNOW SHOWERS...STARTING THIS AFTERNOON AND
CONTINUING TONIGHT.  THE PIKES PEAK REGION WILL SEE THE POTENTIAL
FOR THE GREATEST PRECIPITATION.  HOWEVER...ANY SNOWFALL WILL REMAIN
CONFINED TO ELEVATIONS ABOVE 10000 FEET WHERE 1 TO 4 INCHES WILL BE
POSSIBLE THROUGH TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
SOUTHEAST PLAINS LATE THIS AFTERNOON AND TONIGHT. THERE IS THE
POTENTIAL FOR ONE OR TWO STRONG TO SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST PLAINS. HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP
TO 60 MPH...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING
WILL BE THE PRIMARY THREATS. HOWEVER...AN ISOLATED BRIEF TORNADO
COULD ALSO OCCUR...ESPECIALLY ACROSS THE SOUTHEAST PLAINS EAST OF
LA JUNTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM WILL CONTINUE TO SLOWLY MOVE ACROSS
THE STATE THROUGH EARLY SATURDAY. THIS WILL KEEP UNSETTLED
WEATHER OVER THE AREA...WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED THROUGH THE EARLY WEEKEND. THE MAIN STORM
THREATS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH
AND SMALL HAIL LESS THAN A HALF INCH IN DIAMETER.

THE STRONG STORM SYSTEM WILL ALSO BRING SNOW TO THE MOUNTAINS WITH
TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES EXPECTED BY FRIDAY
MORNING ABOVE 10000 FEET...WITH THE HIGHEST TOTALS EXPECTED ALONG
THE CONTINENTAL DIVIDE.

THERE IS THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE FAR SOUTHEAST PLAINS AS HUMIDITY LEVELS DROP WITH DEVELOPING
GUSTY SOUTH TO SOUTHWEST WINDS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON THROUGH TONIGHT ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.

28/28

In the hours before

Special weather statement, May 18, 3:38 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT WED MAY 18 2011

COZ086-089-093-095-182315-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY-
438 PM MDT WED MAY 18 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CROWLEY COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKY FORD...OR 15 MILES NORTHWEST OF LA
JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORDWAY.
  SUGAR CITY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Kiowa

When
May 18, 4:32 PM MST to 4:37 PM MST
Where
Kiowa County, 8.84 mi WSW of Arlington
Measured
0.88 in hail
Reported by
Public
Coordinates
38.280, -103.480

Tornado, Kiowa

When
May 18, 4:55 PM MST to 5:00 PM MST
Where
Kiowa County, 5.29 mi WSW of Haswell to 4.83 mi WSW of Haswell
Rating
EF0
Path length
0.47 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.420, -103.250

A tornado occurred over open country causing no damage.

Hail, Crowley

When
May 18, 5:16 PM MST to 5:21 PM MST
Where
Crowley County, 0.54 mi E of Olney Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -103.940

No known damage.

Hail, Kiowa

When
May 18, 5:22 PM MST to 5:27 PM MST
Where
Kiowa County, Haswell
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -103.160

Hail, Kiowa

When
May 18, 5:50 PM MST to 5:55 PM MST
Where
Kiowa County, 9.96 mi ENE of Haswell
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -102.980

Hail, Otero

When
May 18, 6:48 PM MST to 6:53 PM MST
Where
Otero County, 0.54 mi W of Fowler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -104.030

Hail, Crowley

When
May 18, 6:53 PM MST to 6:58 PM MST
Where
Crowley County, 0.54 mi E of Olney Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -103.940

Hail, Crowley

When
May 18, 7:15 PM MST to 7:20 PM MST
Where
Crowley County, Ordway
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.220, -103.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316233, 316245, 316234, 316235, 316237, 316238, 316240, 316241.